Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Neuromuscul Disord. 2007 Feb;17(2):194-200. Epub 2007 Jan 22.

Progressive myopathy with up-regulation of MHC-I associated with statin therapy.

Author information

  • 1Centre for Neuromuscular and Neurological Disorders, Queen Elizabeth II Medical Centre, University of Western Australia, Australia. needhm01@uwa.edu.au

Abstract

Statins can cause a necrotizing myopathy and hyperCKaemia which is reversible on cessation of the drug. What is less well known is a phenomenon whereby statins may induce a myopathy, which persists or may progress after stopping the drug. We investigated the muscle pathology in 8 such cases. All had myofibre necrosis but only 3 had an inflammatory infiltrate. In all cases there was diffuse or multifocal up-regulation of MHC-I expression even in non-necrotic fibres. Progressive improvement occurred in 7 cases after commencement of prednisolone and methotrexate, and in one case spontaneously. These observations suggest that statins may initiate an immune-mediated myopathy that persists after withdrawal of the drug and responds to immunosuppressive therapy. The mechanism of this myopathy is uncertain but may involve the induction by statins of an endoplasmic reticulum stress response with associated up-regulation of MHC-I expression and antigen presentation by muscle fibres.

Comment in

  • Myopathy associated with statin therapy. [Neuromuscul Disord. 2007]
  • Myopathy associated with statin therapy. [Neuromuscul Disord. 2008]
PMID:
17241784
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk